Alert archive / California / Wind Advisories in 2020
Wind Advisory 22, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Dec 2, 2020, 9:32 PM PST for San Diego County, California. It took effect at Dec 2, 2020, 10:00 PM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2020, 9:32 PM PST (05:32 UTC)
- In effect from
- Dec 2, 2020, 10:00 PM PST
- Expired
- Dec 3, 2020, 4:00 PM PST
- In force
- 18 hr
- Issued by
- NWS San Diego, CA
County San Diego County, CA
The radar
The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 5.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4169 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
369 WWUS76 KSGX 030532 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 932 PM PST Wed Dec 2 2020 CAZ048-050-055>058-065-554-031400- /O.CON.KSGX.HW.W.0010.201203T0600Z-201204T0200Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-San Bernardino County Mountains- Riverside County Mountains-Santa Ana Mountains and Foothills- San Diego County Mountains-San Gorgonio Pass Near Banning- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, Santee, Poway, Crestline, Big Bear Lake, Running Springs, Idyllwild-Pine Cove, Julian, Pine Valley, Banning, Anaheim, Orange, and Mission Viejo 932 PM PST Wed Dec 2 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THURSDAY... * WHAT...Northeast winds 20 to 30 mph with gusts 50 to 60 mph expected. Isolated gusts 80 to 90 mph in the windiest passes and canyons and foothills. * WHERE...Mountains, valleys, inland Orange County, and the San Gorgonio Pass. * WHEN...From 10 PM this evening to 6 PM PST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult to drive in, as well as lower visibilities due to blowing dust. * ADDITIONAL DETAILS...Periods of gusty winds, though not as strong, will continue Thursday night into Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ043-031400- /O.NEW.KSGX.WI.Y.0022.201203T0600Z-201204T0000Z/ San Diego County Coastal Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, and San Diego 932 PM PST Wed Dec 2 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THURSDAY... * WHAT...East winds 15 to 25 mph with gusts to 35 mph expected. Isolated gusts as high as 50 mph for locations north of La Jolla to the Orange County border. * WHERE...San Diego County Coastal Areas. * WHEN...Until 4 PM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust will also be possible, and reduce visibility making travel difficult. * ADDITIONAL DETAILS...Periods of gusty winds, though not as strong, will continue Thursday night into Friday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ jmb For more information please visit weather.gov
2 follow-up statements
016 WWUS76 KSGX 031032 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 232 AM PST Thu Dec 3 2020 CAZ048-050-055>058-065-554-040000- /O.CON.KSGX.HW.W.0010.000000T0000Z-201204T0200Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-San Bernardino County Mountains- Riverside County Mountains-Santa Ana Mountains and Foothills- San Diego County Mountains-San Gorgonio Pass Near Banning- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, Santee, Poway, Crestline, Big Bear Lake, Running Springs, Idyllwild-Pine Cove, Julian, Pine Valley, Banning, Anaheim, Orange, and Mission Viejo 232 AM PST Thu Dec 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...Areas of east to northeast winds 25 to 35 mph with gusts to 65 mph. Isolated gusts to 80 mph. * WHERE...Mountains, valleys, inland Orange County, and the San Gorgonio Pass. * WHEN...Until 6 PM PST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds will be through this morning with the strongest gusts along the coastal slopes of the mountains in San Diego into the adjacent inland valleys, along and below the coastal slopes of the Santa Ana Mountains, and in the inland Empire below the San Gorgonio Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ043-040000- /O.CON.KSGX.WI.Y.0022.000000T0000Z-201204T0000Z/ San Diego County Coastal Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, and San Diego 232 AM PST Thu Dec 3 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...East to northeast winds 15 to 25 mph with gusts to 45 mph. * WHERE...San Diego County Coastal Areas. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will be through this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego 17
201 WWUS76 KSGX 032202 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 202 PM PST Thu Dec 3 2020 CAZ048-050-055>058-065-554-040200- /O.CON.KSGX.HW.W.0010.000000T0000Z-201204T0200Z/ San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-San Bernardino County Mountains- Riverside County Mountains-Santa Ana Mountains and Foothills- San Diego County Mountains-San Gorgonio Pass Near Banning- Orange County Inland Areas- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, Santee, Poway, Crestline, Big Bear Lake, Running Springs, Idyllwild-Pine Cove, Julian, Pine Valley, Banning, Anaheim, Orange, and Mission Viejo 202 PM PST Thu Dec 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...Areas of east to northeast winds 25 to 35 mph with gusts to 60 mph. * WHERE...Mountains, valleys, inland Orange County, and the San Gorgonio Pass. * WHEN...Until 6 PM PST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds will continue to slowly weaken with strongest gusts along the coastal slopes of the mountains in San Diego into the adjacent inland valleys, along and below the coastal slopes of the Santa Ana Mountains, and in the inland Empire below the San Gorgonio Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ CAZ043-040000- /O.CON.KSGX.WI.Y.0022.000000T0000Z-201204T0000Z/ San Diego County Coastal Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, and San Diego 202 PM PST Thu Dec 3 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WHAT...East to northeast winds 15 to 25 mph with gusts to 45 mph. * WHERE...San Diego County Coastal Areas. * WHEN...Until 4 PM PST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will slowly subside through the afternoon into early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 2, 9:30 PM PST, 2 minutes earlier.
Area forecast discussion, Dec 2, 9:30 PM PST, 2 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
930 PM PST Wed Dec 2 2020
.SYNOPSIS...
Warm and dry weather will be the name of the game into early next
week as we see periods of offshore flow and very dry air in place.
Strong Santa Ana winds with periods of stronger and gusty northeast
to east winds for late tonight through Thursday. Periods of gusty
east winds, though not as strong, will continue Friday and Saturday.
Periods of mostly weaker east to northeast winds will continue into
early next week. High temperatures will be coolest tomorrow with
above normal temperatures occurring Friday into early next week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Evening Update:
The Strong Santa Ana wind event will be peaking overnight as the
gradient maximizes. We are seeing a significant increase of winds
this evening with a few locations in the Inland Empire gusting
around 50 mph, including the Ontario Airport and the Chino Airport.
Blowing dust is also being reported at those locations, so have
expanded the coverage of blowing dust in the forecast overnight into
Thursday morning, as the previous forecast was not covering but
sporadic locations. Winds will also begin to pickup in San Diego
County by midnight and especially late tonight as the gradient
becomes E-W focused. Strong winds will likely reach the San Diego
County Coast, mainly north of La Jolla, up to the Camp Pendleton
area, which is common during strong events. Therefore have issued a
wind advisory for those areas overnight through Thursday afternoon.
No other changes to the forecast at this time.
SHORT TERM (Through Friday):
Strengthening offshore flow continues early this afternoon with
breezy north and east winds having increased a bit from this
morning, seeing more widespread 25-40 MPH gusts in passes and
canyons throughout SoCal as of 1 PM. A strengthening ridge aloft
over the Northern Rockies and a deepening trough over the Southwest
will cause pressure gradients to tighten throughout the day, leading
to strong Santa Ana winds for much of the region. The first round
will be the strongest and occur near sunset tonight into Thursday
morning. Per latest blend of RawHiRes/WRF guidance, nudged up values
leading to widespread wind gusts 30-50 MPH being possible in parts
of the valleys west of the mountains, with parts of the
foothills/mountains/just below passes gusting 50-70 MPH at times.
Local gusts over 75 MPH in favorable spots can be expected as well.
A High Wind Warning and Red Flag Warning are in effect due to the
impacts expected from the high winds, along with very low relative
humidity values that will lead to critical fire weather conditions
for areas away from the immediate coast.
Surface pressure gradients look to weaken Thursday afternoon into
the night, so round two will not be as strong, though winds will
hang tough for the San Diego County mountains as they take on more
of an easterly component. EC ensemble members along with local WRF
outputs portray gusts 30-40 MPH (locally 50 MPH or more) at times
for the mountains; highest in San Diego County. Expect gusty
winds to slowly taper off through Friday afternoon.
Temperatures will be coolest Thursday before slightly increasing
Friday with chilly nights as well. Low temperatures in the 20s
will occur in portions of the deserts Friday morning.
&&
.LONG TERM...(Saturday through Tuesday)...
Ensemble models depict weak offshore conditions continuing into
the weekend as gradients relax, though RH values looking extremely
low in the single digits, so very dry air will be in place. A
cut-off low looks to dip south of our area early next week, though
ensemble models showing some discrepancies on exact placement.
Confidence slowly is increasing that this may lead to another
weak to moderate Santa Ana event by Monday and Tuesday for all
areas with continued dry weather looking likely through at least
the middle of next week.
&&
.AVIATION...
030430Z...Coastal: East winds increasing after 06Z tonight to 10-20
kts at the coastal airports and continuing through early Thursday
afternoon before subsiding.
Valleys...Mountains...Deserts: Gusty northeast winds 30-40 kt
tonight with gusts over 60 kt through 20Z Thursday before
decreasing. Localized LLWS possible.
&&
.MARINE...
A Small Craft Advisory will be in effect from 10 PM Wednesday
through 8 PM Thursday for easterly winds 10-20 kt gusting to 25 kt
and choppy seas from a short period wind swell. The wind direction
will become more erratic Thursday afternoon, shifting northwesterly
at times.
&&
.Beaches...
A long period (17-18 seconds) WNW swell will arrive Thursday
afternoon, bringing elevated surf of 3-6 feet late in the day. The
highest surf will be in southern San Diego County on Friday where
the surf will be 5-7 feet. Localized sets to 8 feet cannot be ruled
out for beaches south of Del Mar. Surf will subside Saturday. A
Beach Hazards Statement has been issued. See the bulletin for more
information.
&&
.FIRE WEATHER...
Santa Ana winds will strengthen this afternoon and evening with
periods of stronger and gusty northeast to east winds for late
tonight through Thursday. Winds will gust to 50-60 mph at times in
the mountains with isolated gusts over 75 mph. Critical fire
weather conditions are expected with extremely critical conditions
for areas of San Diego County tonight into Thursday morning.
Critical fire weather conditions will continue with periods of
gusty east winds, though not as strong, continuing into Thursday
night and Friday morning with gusts mostly 50 mph or less.
Lowest daytime humidity will fall to 5 to 10 percent with poor
overnight recovery. Lowest values occurring Friday. Winds will be
locally breezy through the weekend. It will continue to be dry
inland into next week. There will be mostly weak offshore flow
with weaker and locally gusty east winds at times this weekend
with another potential weak to moderate Santa Ana wind event next
Monday and Tuesday. This will continue elevated to briefly
critical fire weather conditions into early next week.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...High Wind Warning from 10 PM this evening to 6 PM PST Thursday
for Orange County Inland Areas-Riverside County Mountains-
San Bernardino County Mountains-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Mountains-San Diego County Valleys-San Gorgonio Pass Near
Banning-Santa Ana Mountains and Foothills.
Red Flag Warning from 6 PM this evening to 10 PM PST Saturday
for Orange County Inland Areas-Riverside County Mountains-
Including The San Jacinto Ranger District Of The San
Bernardino National Forest-San Bernardino County Mountains-
Including The Mountain Top And Front Country Ranger
Districts Of The San Bernardino National Forest-San
Bernardino and Riverside County Valleys -The Inland Empire-
San Diego County Inland Valleys-San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the
Cleveland National Forest-San Gorgonio Pass Near Banning-
Santa Ana Mountains-Including The Trabuco Ranger District
of the Cleveland National Forest.
Beach Hazards Statement from Thursday afternoon through late
Friday night for Orange County Coastal Areas-San Diego
County Coastal Areas.
Wind Advisory until 4 PM PST Thursday for San Diego County
Coastal Areas.
PZ...Small Craft Advisory from 10 PM this evening to 8 PM PST
Thursday for Coastal Waters from San Mateo Point to the
Mexican Border and out to 30 nm-Waters from San Mateo point
to the Mexican Border Extending 30 to 60 nm out including
San Clemente Island.
&&
PUBLIC/FIRE WEATHER...APR/JMB
AVIATION/MARINE/BEACHES...RodriguezThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 5:06 PM PST | Beach Hazards Statement | SGX | Orange, San Diego | 59 hr |
Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.